Advances in Computational Mathematics

, Volume 21, Issue 1–2, pp 107–125 | Cite as

Extremal Systems of Points and Numerical Integration on the Sphere

  • Ian H. Sloan
  • Robert S. Womersley
Article

Abstract

This paper considers extremal systems of points on the unit sphere S r Rr+1, related problems of numerical integration and geometrical properties of extremal systems. Extremal systems are systems of d n =dim P n points, where P n is the space of spherical polynomials of degree at most n, which maximize the determinant of an interpolation matrix. Extremal systems for S2 of degrees up to 191 (36,864 points) provide well distributed points, and are found to yield interpolatory cubature rules with positive weights. We consider the worst case cubature error in a certain Hilbert space and its relation to a generalized discrepancy. We also consider geometrical properties such as the minimal geodesic distance between points and the mesh norm. The known theoretical properties fall well short of those suggested by the numerical experiments.

points on the sphere extremal systems cubature rule worst-case error generalized discrepancy 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    E. Bannai and R.M. Damerell, Tight spherical design I, Math. Soc. Japan 31 (1979) 199–207.Google Scholar
  2. [2]
    J.H. Conway and N.J.A. Sloane, Sphere Packings: Lattices and Groups, 3rd ed. (Springer, New York/Berlin, 1999).Google Scholar
  3. [3]
    J. Cui and W. Freeden, Equidistribution on the sphere, SIAM J. Sci. Comput. 18 (1997) 595–609.Google Scholar
  4. [4]
    M. Fekete, Über die Verteilung der Wurzeln bei gewissen algebraischen Gleichungen mit ganzzahligen Koeffizienten, Math. Z. 17 (1923) 228–249.Google Scholar
  5. [5]
    J. Fliege and U. Maier, The distribution of points on the sphere and corresponding cubature formulae, IMA J. Numer. Anal. 19 (1999) 317–334; http://www.mathematik.unidortmund. de/lsx/fliege/nodes.html.Google Scholar
  6. [6]
    W. Freeden, T. Gervens and M. Schreiner, Constructive Approximation on the Sphere (Clarendon Press, Oxford, 1998).Google Scholar
  7. [7]
    M. Ganesh, I. Graham and J. Sivaloganathan, A pseudospectral three-dimensional boundary integral method applied to a nonlinear model problem from finite elasticity, SIAM J. Numer. Anal. 31 (1994) 1378–1414.Google Scholar
  8. [8]
    P.J. Grabner, B. Klinger and R. F. Tichy, Discrepancies of point sequences on the sphere and numerical integration in: Multivariate Approximation: Recent Trends and Results, eds. W. Haußmann, K. Jetter and M. Reimer, Mathematical Research, Vol. 101 (Academie-Verlag, Berlin, 1997) pp. 95–112.Google Scholar
  9. [9]
    R.H. Hardin and N.J.A. Sloane, Spherical designs, ATT Research Laboratory, http://www. research.att.com/ ~njas/sphdesigns.Google Scholar
  10. [10]
    R.H. Hardin and N.J.A. Sloane, McLaren's improved snub cube and other new spherical designs in three dimensions, Discrete Comput. Geom. 15 (1996) 429–441.Google Scholar
  11. [11]
    R. Horst and H. Tuy, Global Optimizations-Deterministic Approaches (Springer, Berlin, 1996).Google Scholar
  12. [12]
    H.N. Mhaskar, F.J. Narcowich and J.D. Ward, Representing and analyzing scattered data on spheres, in: Multivariate Approximation and Applications, eds. D.L.D. Leviaton and A. Pinkus (Cambridge Univ. Press, Cambrige, 2001) pp. 44–72.Google Scholar
  13. [13]
    H.N. Mhaskar, F.J. Narcowich and J.D. Ward, Spherical Marcinkiewicz-Zygmund inequalities and positive quadrature, Math. Comp. 70 (2001) 1113–1130.Google Scholar
  14. [14]
    C. Müller, Spherical Harmonics, Lecture Notes in Mathematics, Vol. 17 (Springer, Berlin/New York, 1966).Google Scholar
  15. [15]
    J. Nocedal and S.J. Wright, Numerical Optimization (Springer, New York, 1999).Google Scholar
  16. [16]
    A. Okabe, B. Boots and K. Sugihara, Spatial Tessellations: Concepts and Applications of Voronoi Diagrams (Wiley, Chichester/New York, 1992).Google Scholar
  17. [17]
    D.L. Ragozin, Constructive polynomial approximation on sphere and projective spaces, Trans. Amer. Math. Soc. 162 (1971) 157–170.Google Scholar
  18. [18]
    E.A. Rahkmanov, E.B. Saff and Y.M. Zhou, Minimal discrete energy on the sphere, Math. Res. Lett. 1 (1994) 647–662.Google Scholar
  19. [19]
    M. Reimer, Constructive Theory of Multivariate Functions (BI Wissenschaftsverlag, Mannheim, 1990).Google Scholar
  20. [20]
    M. Reimer, Quadrature rules for the surface integral of the unit sphere based on extremal fundamental systems, Math. Nachrichten 169 (1994) 235–241.Google Scholar
  21. [21]
    M. Reimer, The average size of certain Gram-determinants and interpolation on non-compact sets, in: Multivariate Approximation and Splines, Mannheim, 1996, International Series of Numerical Mathematics, Vol. 125 (Birkhäuser, Basel, 1998) pp. 235–244.Google Scholar
  22. [22]
    M. Reimer, Spherical polynomial approximation: A survey, in: Advances in Multivariate Approximation, eds. W. Haußmann, K. Jetter and M. Reimer (Wiley, Berlin, 1999) pp. 231–252.Google Scholar
  23. [23]
    M. Reimer, Hyperinterpolation on the sphere at the minimal projection order, J. Approx. Theory 104 (2000) 272–286.Google Scholar
  24. [24]
    M. Reimer and B. Sündermann, A Remez-type algorithm for the calculation of extremal fundamental systems for polynomial spaces on the sphere, Computing 37 (1986) 43–58.Google Scholar
  25. [25]
    M. Riesz, Eine trigonometrische Interpolationsformel und einige Ungleichungen für polynome, Jahresbericht Deutsches Mathematische Vereinigung 23 (1914) 354–368.Google Scholar
  26. [26]
    E.B. Saff and A.B.J. Kuijlaars, Distributing many points on a sphere, Math. Intelligencer 19 (1997) 5–11.Google Scholar
  27. [27]
    W.J.H. Stortelder, J.J.B. Swart and J.D. Pinter, Finding elliptic fekete point sets: Two numerical solution approaches, J. Comput. Appl. Math. 130 (2001) 205–216.Google Scholar
  28. [28]
    A.E. Taylor, A geometric theorem and its application to biorthogonal systems, Bull. Amer.Math. Soc. 53 (1947) 614–616.Google Scholar
  29. [29]
    F.G. Tricomi, Vorlesungen über Orthogonalreihen (Springer, Berlin, 1955).Google Scholar
  30. [30]
    R.S. Womersley and I.H. Sloan, How good can polynomial interpolation on the sphere be?, Adv. Comput. Math. 14 (2001) 195–226.Google Scholar
  31. [31]
    V.A. Yudin, Covering a sphere and extremal properties of orthogonal polynomials, Discrete Math. Appl. 5 (1995) 371–379.Google Scholar

Copyright information

© Kluwer Academic Publishers 2004

Authors and Affiliations

  • Ian H. Sloan
    • 1
  • Robert S. Womersley
    • 1
  1. 1.School of MathematicsUniversity of New South WalesSydneyAustralia

Personalised recommendations